Despite improvements in the understanding and treatment of chemotherapy-induced nausea and vomiting (CINV), nausea and emesis continue to be a distressing adverse event for patients.
Despite improvements in the understanding and treatment of chemotherapy-induced nausea and vomiting (CINV), nausea and emesis continue to be a distressing adverse event for patients. CINV is associated with increased health care utilization and decreased health care-related quality of life, impacting both direct and indirect health care costs.1
When treating CINV, prevention is key and is driven by proper adherence to guideline-directed antiemetic regimens. The INSPIRE study demonstrated a clinically significant increase in patients with no CINV at 5-days post-chemotherapy when antiemetic guidelines were followed versus when they were not (53.4% v 43.8%, P <0.001).2
Clinical oncology pharmacists have a fundamental role in many cancer treatment centers because they ensure the completion of appropriate antiemetic prescribing and patient counseling. However, cancer information overload at clinic visits can leave patients feeling overwhelmed and failing to remember specific details concerning their treatments.
Community pharmacists are in an essential position to support patients and emphasize the importance of adherence to antiemetic medications when patients are dropping off or picking up prescriptions at their local pharmacy.
Types of CINV
CINV is divided into 5 categories: acute, delayed, anticipatory, breakthrough, and refractory. Acute CINV occurs within the first 24 hours after receiving chemotherapy, whereas delayed CINV occurs more than 24 hours after treatment. The risk of delayed CINV can continue for up to 3 days after receiving treatment.3
Anticipatory CINV affects 18%-57% of patients and occurs after a patient has experienced CINV, which subsequently causes them to anticipate nausea and vomiting with their next chemotherapy treatment. Breakthrough CINV occurs despite prophylactic antiemetic treatment and/or requires rescue treatment. Finally, refractory CINV occurs when prophylaxis and/or rescue treatment has not been effective in earlier cycles.3
Drugs Used in CINV
Because the pathophysiology of nausea and vomiting is so complex, there is an array of drug classes used to treat this condition. 5HT-3 receptor antagonists act both peripherally in the GI tract and centrally in the chemoreceptor trigger zone (CTZ) to block serotonin-mediated nausea and vomiting. These agents include ondansetron, granisetron, and dolasetron, and are generally used for acute CINV. Notably, palonestron has a 40-hour half-life and is used for both acute and delayed CINV.3,4
NK-1 receptor antagonists, which are used for delayed CINV, block the binding of substance P to NK-1 receptors in the CTZ. These include aprepitant, fosaprepitant, netupitant, and rolapitant.3,4
Dopamine receptor antagonists such as metoclopramide, prochlorperazine, and promethazine are used for breakthrough CINV. The atypical antipsychotic olanzapine also is used off-label in the management of delayed CINV. The mechanisms of this class of medications include blocking dopamine at the CTZ and in the cortex.3,4
Dexamethasone is the steroid of choice for CINV and is used for delayed nausea and vomiting. Lastly, the benzodiazepine called lorazepam is used for anticipatory and breakthrough CINV.3,4
Selecting a Regimen
The antiemetic course prescribed is tailored to each chemotherapy regimen. Regardless of the type of chemotherapy administered, all patients should receive a prescription for breakthrough nausea and vomiting and be counseled to take it at the first sign of nausea.
The general principle of selecting a breakthrough medication is to give a drug that is of a different class than the patient’s other antiemetics. Chemotherapy regimens that are of minimal risk only cause nausea and emesis in 10% or fewer of patients and typically only require medication for breakthrough nausea.3
Low emetic risk chemotherapy causes nausea and emesis in 10% to 30% of patients. These patients should be given a single-drug regimen the day of chemotherapy.3
Moderately emetic chemotherapy causes nausea and emesis in 30% to 90% of patients. These patients should receive 2 antiemetics on the day of chemotherapy plus a 1-drug regimen the 2 days following treatment.3
High emetic risk medications cause nausea and emesis in 90% or greater of patients if untreated. These patients should be given at least a 3-drug regimen on the day of chemotherapy, plus a 1- or 2-drug regimen for the 3 days following chemotherapy.3
Prevention of CINV is easier than its treatment. For this reason, patients should be instructed to take scheduled medications regardless of how they feel to prevent acute and delayed CINV and to use breakthrough (ie, PRN) medications at the first sign of any nausea.
It is important for patients to recognize the necessity of polypharmacy in CINV. By helping patients better understand their antiemetics and emphasizing adherence, community pharmacists can positively influence patient outcomes.